Hail, Berkeley
- When
- June 21, 5:17 PM EST
- Where
- Berkeley County, 2.29 mi SSW of Spring Mills
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.522, -77.972
Half dollar sized hail was reported along Aldrin Lane.
A warm front passed through the region on the twenty-first. Warm and moist air behind the boundary caused moderate amounts of instability to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A warm front passed through the region on the twenty-first. Warm and moist air behind the boundary caused moderate amounts of instability to develop. The instability caused showers and thunderstorms to develop. Some thunderstorms were able to produce large hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 21, 1:47 PM EST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 247 PM EDT TUE JUN 21 2011 .SYNOPSIS... AN UPPER RIDGE BUILDS ACROSS THE MID-ATLANTIC REGION THROUGH THURSDAY. A COLD FRONT WILL APPROACH THE MID-ATLANTIC THURSDAY NIGHT AND FRIDAY...BUT MAY NOT PUSH SOUTH OF THE AREA UNTIL LATE SATURDAY. && .NEAR TERM /THROUGH WEDNESDAY/... H9-8 WMFNT ATOP CWFA...BUT SLOWLY MOVING THRU. A CLUSTER OF TSTMS ENTERING FAR SWRN CWFA SEEMS TO BE RESIDING ALONG THE H8 BNDRY. OVRALL FLOW PTTN REFLECTS THE UPA RDG. WHILE THERE WL BE SUFFICIENT INSOLATION TO YIELD MDT INSTBY...ENUF FOR SCT SHRA/TSRA TO DVLP... THEIR CVRG AND INTENSITY WL BE LMTD. MTNS WL REMAIN PREFERRED. XPCT ADDTL PCPN CLUSTER TO BUMP INTO RDG TNGT...AND THUS HVNT CHGD POP FCST TOO MUCH. HIEST NUMBERS RESIDE ACRS NRN MD...NEAREST CNVGNC FM WMFNT. LOTSA DEBRIS CLDS...WHICH WL INTERFERE W/ ANY FOG FORMATION IN SPITE OF A HUMID /DEWPTS NEAR 70F/ AMS. MIN-T NOT TOO FAR OFF FM THOSE DEWPTS. AS WMFNT ALOFT CONTS TO PUSH NEWD...CWFA WL BE MORE W/IN THE WARM SECTOR TMRW. RDG AXIS WL BE A BIT FURTHER EWD TOO...SO TSTMS FM UPR OHVLY WL HV A BETTER CHC AT SURVIVING. THE PERFERRED LOCATION FOR TSTMS REMAINS ACRS NRN MD DUE TO PROXIMITY TO TRIGGERING BNDRYS. HWVR...AMS WL BE EQUALLY HUMID AND UNSHEARED THRUT...SUPPORTIVE OF A LEE SFC TROF. GIVEN THAT SETUP...STRONG SLOW MVG TSTMS CUD DVLP ANYWHERE. AS ANTICIPATED FOR THOSE DEWPTS...PWATS RATHER HIGH /CLOSE TO 1.75IN/. WL KEEP THE THEME OF HIEST POPS IN THE AFTN...LKLY N AND CHC S. HVY RAINS AND LCL DOWNBURST WNDS PRIMARY THREATS. THERE SEEMS TO BE A BIT TOO MUCH DEBRIS ARND TO SUPPORT MAV MAXT /LWR-MID 90S A-PLENTY/...SO CHOSE A RTE SLIGHTLY WARMER THAN THE MET. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... MID-ATLC WILL RESIDE IN SWLY L/MLVL FLOW THRU FRI WITH UPR TROF OVR GREAT LKS AND SUBTROPICAL RDGG ACRS SERN CONUS. SCATTERED CNVCTN WED NGT SHUD WANE DIURNALLY AS INSTABILITY DECREASES...BUT WILL LIKELY INCREASE IN CVRG AND INTENSITY BY THU AFTN. IN ADDITION TO LEE TROF THAT WILL RMN IN PLACE OVR THE AREA...CONVERGENCE IN ASSOCIATION WITH CDFNT MOVG ACRS APLCNS SHUD AID IN CNVCTN THU AFTN. HIGHLY UNSTABLE ATMOSPHERE AND DECENT 0-6KM WIND SHEAR SHUD SUPPORT STRONG UPDRAFTS/ORGANIZED CLUSTERS OF TSTMS...WITH RISK OF SVR WX ACRS CWA DURG AFTN AND EVE. ACTIVITY SHUD AGAIN DIMINISH A BIT OVNGT BUT REDEVELOP BY FRI AFTN. TEMPS WILL BE NEAR/SLIGHTLY ABV NRML...WITH MAXIMA AVGG IN U80S AND MINIMA FROM M60S TO L70S. && .LONG TERM /SATURDAY THROUGH TUESDAY/... OVERALL WX PATTERN SLOW TO CHANGE THIS WKEND...AND TEMPS SHUD REMAIN WITHIN A FEW DEGREES OF AVERAGE FOR EARLY SUMMER. GREAT LAKES UPR TROF XPCD TO LIFT INTO NEW ENGLAND...CREATING MORE WLY FLOW ACRS MID-ALTC. MODELS LESS AMBITIOUS WITH SWD PROGRESS OF DRIER AREA INTO THE RGN...SO WILL CONT POPS INTO SAT. ANY WKEND BREAK IN TSTM CHCS LIKELY TO BE SHORT-LIVED...AS ANOTHER ULVL TROF POISED TO SET UP W OF CWA BY EARLY NEXT WK. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... VFR CONDITIONS AT ALL TERMINALS THIS AFTERNOON. WARM FRONT SITUATED IN WEST VIRGINIA IS EXPECTED TO MOVE EASTWARD. A CLUSTER OF THUNDERSTORMS AHEAD OF WARM FRONT ARE CURRENTLY ENTERING THE PAN HANDLE OF WV. UPPER RIDGE WILL HELP SUPPRESS CONVECTION AS IT MOVES INTO THE TERMINALS ESPECIALLY EAST OF THE BLUE RIDGE. CONFIDENCE OF THUNDERSTORMS IMPACTING THE TERMINALS RANGES FROM HIGHER CONFIDENCE IN THE WEST TO LOWER CONFIDENCE EAST THIS AFTERNOON. ADDED VCTS IN CHO AND MRB. DISTURBANCE MOVES OVER TERMINALS THIS EVENING AND SHOWERS ARE POSSIBLE OVERNIGHT. MVFR CONDITIONS WILL BE POSSIBLE OVERNIGHT AND INTO WEDNESDAY MORNING WITH LACK OF MIXING AND MORE SO IN AREAS THAT RECEIVED RAIN. AN ACTIVE AND UNSTABLE PATTERN WILL PROMOTE SHOWERS AND THUNDERSTORMS WED. CHC OF SHWRS/TSTMS THRU SAT AS UNSTABLE EARLY SUMMER ATMOSPHERE REMAINS IN PLACE ACRS MID-ATLC. ACTIVITY SHUD PEAK DURG AFTN/EVE. && .MARINE... SLY WNDS NOT MAKING IT MUCH ABV 10-15 KT...AS WUD BE XPCTD FOR WATER TEMPS IN THE UPR 70S AND SFC AIR TEMPS ECLIPSING 80F...AND A BULGE OF EVEN WARMER AIR JUST ABV THAT. ANY SLY FLOW THAT DVLPG THIS EVNG WL BE KEPT OFF THE WATERS SFC. HV OPTED TO CANX SCA. SLY WNDS 10-15 KT WL PREVAIL THRU TMRW...THO HIER WNDS PROBABLE W/IN TSTMS TMRW. SSW FLOW IN ADVANCE OF SLOWLY APPROACH CDFNT WILL INCR TO NEAR SCA THRESHOLDS WED NGT AND THU...ESPECIALLY IN CHANNELING OVR CHESAPEAKE BAY. NOT CONFIDENT ENUF IN 20 KT GUSTS TO ISSUE HEADLINES ATTM. DECENT SSW WINDS EXPECTED INTO SAT BEFORE FLOW BCMS MORE WLY. SCATTERED THUNDERSTORMS PSBL...ESPECIALLY DURG AFTN/EVE. && .TIDES/COASTAL FLOODING... ALL TIDES W/ THE MRNG/MIDDAY CYCLE PEAKED AOB CRITICAL LVLS. THE NIGHTTIME CYCLE THE LWR OF THE TWO ASTRONOMICALLY...BUT SLY FLOW WL CONT TNGT-TMRW. SO...WATER LVLS WL STILL NEED TO BE MONITORED FOR POTENTIAL MINOR OVERFLOWS IN SENSITIVE LOCATIONS AT THE TIME OF HIGH TIDE. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...HAS/SBK NEAR TERM...HTS SHORT TERM...SBK LONG TERM...SBK AVIATION...HAS/SBK MARINE...HTS/SBK TIDES/COASTAL FLOODING...HTS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 444 PM EDT TUE JUN 21 2011 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 221000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 444 PM EDT TUE JUN 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY. SOME OF THE STORMS WILL BE CAPABLE OF BECOMING SEVERE EACH AFTERNOON AND EVENING. A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE WATERS WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND THURSDAY. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-221000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 444 PM EDT TUE JUN 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY. SOME OF THE STORMS WILL BE CAPABLE OF BECOMING SEVERE EACH AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND THURSDAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
327 PM EDT TUE JUN 21 2011
VAZ025-036-037-212000-
NELSON VA-ALBEMARLE VA-AUGUSTA VA-
327 PM EDT TUE JUN 21 2011
...STRONG THUNDERSTORMS TO AFFECT NELSON...ALBEMARLE AND AUGUSTA
COUNTIES...
AT 328 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM CRIMORA TO 2 MILES NORTH OF FISHERSVILLE TO
STAUNTON...MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE HERMITAGE.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.
&&
LAT...LON 3820 7860 3799 7893 3816 7909 3819 7892
TIME...MOT...LOC 1928Z 289DEG 17KT 3817 7884 3813 7895
3816 7904
KRAMARSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
403 PM EDT TUE JUN 21 2011
VAZ037-212030-
ALBEMARLE VA-
403 PM EDT TUE JUN 21 2011
...STRONG THUNDERSTORM TO AFFECT ALBEMARLE COUNTY...
AT 404 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTH OF NORTH GARDEN...MOVING SOUTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE ALBERENE...KEENE...GLENDOWER AND
WOODRIDGE.
WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES.
TAKE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3775 7862 3795 7879 3806 7867 3795 7835
3781 7848 3777 7849 3775 7852 3775 7856
3774 7858
TIME...MOT...LOC 2004Z 301DEG 26KT 3798 7864
KRAMARSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
434 PM EDT TUE JUN 21 2011
VAZ037-212045-
ALBEMARLE VA-
434 PM EDT TUE JUN 21 2011
...STRONG THUNDERSTORM TO AFFECT ALBEMARLE COUNTY...
AT 434 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTH OF WOODRIDGE...MOVING SOUTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE.
WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.
&&
LAT...LON 3781 7859 3797 7844 3794 7836 3792 7838
3779 7849 3777 7849
TIME...MOT...LOC 2034Z 295DEG 10KT 3786 7845
KRAMARPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
553 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND DMG 1 E YANCEY MILLS 38.05N 78.70W
06/21/2011 ALBEMARLE VA 911 CALL CENTER
TREES DOWN ALONG MILLER SCHOOL ROAD
&&
EVENT NUMBER LWX1101038
KRAMARPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
603 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND DMG 1 E YANCEY MILLS 38.05N 78.71W
06/21/2011 ALBEMARLE VA 911 CALL CENTER
TREES DOWN ALONG MILLER SCHOOL ROAD
&&
CORRECTED LOCATION
EVENT NUMBER LWX1101038
KRAMARSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 610 PM EDT TUE JUN 21 2011 WVZ052-053-212245- JEFFERSON WV-BERKELEY WV- 610 PM EDT TUE JUN 21 2011 ...STRONG THUNDERSTORM TO AFFECT JEFFERSON AND BERKELEY COUNTIES... AT 611 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER HEDGESVILLE...MOVING SOUTHEAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE MARTINSBURG. STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED. PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM. WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL THE STORM HAS PASSED. && LAT...LON 3946 7781 3934 7803 3955 7811 3959 7799 TIME...MOT...LOC 2211Z 328DEG 10KT 3953 7800 KRAMAR
The Sterling radar (KLWX), 74 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
3 hail. Local standard time, as filed.
Half dollar sized hail was reported along Aldrin Lane.
Hail up to quarters in size was reported near Martinsburg.
Quarter sized hail was reported at South Childs Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323537, 323547, 323548.